Call Us Today! 860-556-4852
Putnam CT, Vernon CT

Just about every drug – doctor prescribed or over-the-counter (OTC) – has a related list of possible side effects. But did you know that there are specific medications that can be unhealthy for your ears? These sorts of drugs are out there and they’re referred to as ototoxic medications. Both over-the-counter and prescription may be ototoxic. The American Speech-Language-Hearing Association (ASLHA) reports that there exist in excess of two hundred known ototoxic medications. The 5 categories of drugs listed below are a few of the more prevalent products that you may have heard of or even be taking.

  • NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can lead to temporary hearing loss and a ringing in the ears.Naproxen and ibuprofen are two commonly used NSAIDs.
  • Salicylates – Salicylates are substances in aspirin – one of the more widely used heart disease treatments and pain reliever. Tinnitus and hearing loss are known to be a result of high daily doses (8 or more tablets per day) of medications containing salicylates. Luckily, the adverse effects wear off once the drug containing the salicylates is stopped.
  • Loop Diuretics – Heart failure, high blood pressure, and certain kidney conditions are routinely treated with Loop diuretics. Hearing loss and tinnitus are potential side effects brought on by loop diuretics, but have a tendency to be minor and are often unnoticed by patients.
  • Chemotherapy Drugs – Powerful drugs such as carboplatin, bleomycin, cyclophosphamide and cisplatin are used to treat cancer, but can cause irreversible hearing damage. If you have any hearing or balance changes from your chemotherapy medications, speak to your oncologist.
  • Aminoglycoside Antibiotics – Streptomycin, neomycin, amikacin, kanamycin and gentamicin are just a few of the aminoglycoside antibiotics prescribed by doctors in the treatment of bacterial infections. Complications come up when these drugs produce free radicals, which do damage to the inner ear. Infants of mothers who took kanamycin or streptomycin while they were pregnant have been known to be born deaf.

If you currently use any of these ototoxic medications, never quit taking your medications without consulting your doctor. To safeguard your hearing health, ask your doctor for substitutes to known ototoxic drugs; if they cannot be avoided, be sure you are taking the correct dose exactly as directed.